Alert archive / Indiana / Tornado Warnings in 1996
Tornado Warning 36, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 28, 1996, 4:17 PM EST for Pike County, Indiana. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1996, 4:17 PM EST (21:17 UTC)
- Expired
- May 28, 1996, 5:00 PM EST
- In force
- 43 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Pike County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:21 PM EST | Thunderstorm Wind 52 | Petersburg, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 282118 TORPAH INC125-282200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 417 PM CDT (417 PM EST) TUE MAY 28 1996 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 500 PM CDT (500 PM EST) FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST INDIANA ...NORTHERN PIKE COUNTY A SEVERE THUNDERSTORM AND POSSIBLE TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR BOWMAN AND PETERSBURG BY AROUND 430 PM. AT 415 PM CDT/EST DOPPLER RADAR INDICATED A POSSIBLE TORNADO 25 MILES NORTHEAST OF EVANSVILLE NEAR DECKER. MOVEMENT WAS EAST AT 30 MPH. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. SHANKLIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 28, 1:23 PM EST, 2 hours 54 minutes earlier.
Area forecast discussion, May 28, 1:23 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT TUE MAY 28 1996 17Z SFC MAP SHOWED LOW NEAR PIA...WITH POSSIBILITY OF ANOTHER WAVE FORMING IN SRN IL WITH PAH LOWEST PRES IN THIS AREA. ADAP SHOWS CAP NOW BELOW 1 DEG WITH DERIVED CONVECTIVE TEMP FROM AREA SKEW-TS ABOUT 83-85 DEG. ADAP SFC BASED LI'S ARE NOW -4 TO -6. MOST OF THE LOW CLOUDS HAVE CLEARED AND EXPECT DECENT SUN TO ALLOW US TO REACH THOSE CONVECTIVE TEMPS. FCST ISSUES TO ADDRESS INCLUDE ONSET OF AFTN AND EVE THUNDERSTORMS...ALONG WITH CLOUD COVER AND TEMPS. RUC DATA VALID FOR 21Z SHOWS S100 CONVERGENCE ACROSS CENTRAL PTN OF SRN IL INTO WRN KY. 850-500 LAVE VVELS SHOWS LIFT IN REGION WITH MID-LVL WINDS INCREASING UNDERNEATH THE WEAKENING UPR LOW. SCATTERED THUNDERSTORMS STILL A THREAT...WITH BEST THREAT FOR SEVERE CONVECTION SUPPORTING ROTATION ALONG AND EAST OF SFC BOUNDARY...WHERE HELICITIES WILL BE HIGHEST WITH DECENT LOW-LVL TURNING (IN TORNADO WATCH AREA). AREAS DOWN TOWARD WESTERN KENTUCKY FAR SRN IL WILL SEE LESS TURNING POTENTIAL WITH LOW-LVL FLOW MORE UNIDIRECTIONAL...PER KPAH WSR-88D VWP. FRONT SHOULD BE SLOW MOVING...REACHING A LINE FROM NE KY INTO SW TN AS SFC LOW POSITIONS NEAR CVG. THREAT FOR CONVECTION SHOULD END EARLY TONIGHT AS MODELS SHOW GOOD MID-LVL DRYING AND SUBSIDENCE REGION UNFOLDING PER NEG UPR DIFF VORT ADVECTION. WEDNESDAY LOOKS LIKE A DECENT DAY. AS UPR RIDGE BUILDS OVER NORTHERN PLAINS...WESTERLIES TAKE OVER ACROSS CWA. THIS WILL TEND TO SLOW THE SOUTHWARD SHUNT OF LOW-LVL MSTR...RESULTING IN CU FORMATION (THINKING LAPSE RATES WILL ALSO BE JUST STEEP ENOUGH). THUS THE SKY SHOULD BECOME PARTLY SUNNY. WITH MODELS IN FAIR AGREEMENT...THINK SPLIT OF GUIDANCE NOS MOST APPROPRIATE. AREA LOWS HIGHS POPS WRN KY NEAR 60 NEAR 80 4- SE MO 55-60 UPPER 70S 1- SRN IL 55-60 MIDDLE 70S 4- SW IN NEAR 60 75-80 5- NOLES
In the hours before
Special weather statement, May 28, 10:51 AM EST, 5 hours 26 minutes before
THUNDERSTORM OUTLOOK - VALID UNTIL 7 AM WEDNESDAY NATIONAL WEATHER SERVICE PADUCAH KY 1050 AM CDT TUE MAY 28 1996 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-291200- THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING OVER PORTIONS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS... SOUTHWEST INDIANA AND WESTERN KENTUCKY. THAT PART OF THE QUAD-STATE REGION WITH THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT IS EAST OF A MOUNT VERNON TO CAPE GIRARDEAU TO THE MISSOURI BOOTHEEL LINE. AT 10 AM LOW PRESSURE WAS OVER CENTRAL ILLINOIS WITH A COLD FRONT EXTENDING SOUTH. THE FRONT WAS JUST EAST OF ST. LOUIS AND EXTENDED TO NEAR CARBONDALE...CAPE GIRARDEAU TO POPLAR BLUFF. A DEEP BUT WEAKENING UPPER ATMOSPHERE LOW WAS CENTERED OVER IOWA. THE COLD FRONT IS FORECAST TO MOVE SLOWLY EAST ACROSS THE REGION TODAY...WITH LOW PRESSURE REFORMING NEAR EVANSVILLE. THE FRONT SHOULD BE ALONG A LINE FROM EVANSVILLE TO THE MISSOURI BOOTHEEL BY EARLY TONIGHT. THE AIRMASS AHEAD OF THE FRONT WILL BECOME INCREASINGLY UNSTABLE THROUGH THE AFTERNOON AS TEMPERATURES REACH THE MIDDLE 80S...WITH DEW POINTS CLOSE TO 70 DEGREES. MORNING DATA SHOWS STRONGER WINDS IN THE MIDDLE ATMOSPHERE MOVING OVER MISSOURI EARLY TODAY...WHICH MAY HELP ENHANCE THUNDERSTORM DEVELOPMENT. WE EXPECT THAT THUNDERSTORM COVERAGE WILL BE SCATTERED. WITH STRENGTHENING WIND FIELDS AND A MORE UNSTABLE AIRMASS BY AFTERNOON...SOME OF THE STORMS MAY BECOME SEVERE. THE STORMS SHOULD MOVE EAST / NORTHEAST AT 30 MPH. A GOOD DEAL OF SOUTHEAST MISSOURI SHOULD BE BEHIND THE FRONT THROUGH THE AFTERNOON...WITH RELATIVE HUMIDITY DROPPING AND WINDS SHIFTING TO THE WEST. THIS WILL CREATE A MORE STABLE ATMOSPHERE OVER THIS AREA...AND SHOULD PRECLUDE THUNDERSTORM DEVELOPMENT. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...ESPECIALLY FOR LOCATIONS EAST OF THE MISSISSIPPI RIVER...INTO EXTREME SOUTHEAST MIS|SOURI. NOLES
Local storm report, May 28, 3:47 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT TUE MAY 28 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0341 PM \ LANCASTER IL .5 INCH HAIL
05/28/96 WABASHSpecial weather statement, May 28, 4:08 PM EST, 9 minutes before
ILZ076>078-082-083-INZ081-082-085>088-290300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 400 PM CDT TUE MAY 28 1996 ...TORNADO WATCH #476 CONTINUES FOR PART OF SOUTHEAST ILLINOIS UNTIL 6 PM... ...TORNADO WATCH #479 REPLACES TORNADO WATCH #476 AND CONTINUES THE WATCH FOR ALL OF SOUTHWEST INDIANA UNTIL 10 PM... STRONG THUNDERSTORMS IN SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA WILL HAVE THE POTENTIAL TO BECOME SEVERE THIS EVENING. WIND FIELDS ARE FAVORABLE FOR THE STORMS TO PRODUCE TORNADOES. AS A RESULT...A TORNADO WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE SOUTHEAST ILLINOIS COUNTIES OF WAYNE...WABASH...WHITE...EDWARDS...AND HAMILTON. A TORNADO WATCH FOR THE SOUTHWEST INDIANA COUNTIES OF GIBSON...PIKE...POSEY...VANDERBURGH... WARRICK...SPENCER...DUBOIS...AND PERRY CONTINUES UNTIL 10 O'CLOCK THIS EVENING. HUMPHREY
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:16 PM EST | Severe Thunderstorm Warning | PAH | Spencer | 29 min |
Nearby
Tornado Warnings in Indiana, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.